Delaware, 2019

Damaging Wind in Delaware, June 5, 2019

June 5, 2019 · NWS PHI · 1 event in 1 county or zone

An approaching trough led to showers and thunderstorms over southern portions of the mid-Atlantic on the afternoon and evening of June 5. While a marginally favorable environment limited the threat of severe weather, a few storms became strong to severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

An approaching trough led to showers and thunderstorms over southern portions of the mid-Atlantic on the afternoon and evening of June 5. While a marginally favorable environment limited the threat of severe weather, a few storms became strong to severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 5, 2:39 PM EST, 1 hour 17 minutes earlier.

Area forecast discussion, Jun 5, 2:39 PM EST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
339 PM EDT Wed Jun 5 2019

.SYNOPSIS...
High pressure continues to drift eastward over the Atlantic as low
pressure with an associated cold front moves through the Great
Lakes. The cold front is forecast to pass through our region on
Thursday, followed by high pressure for Friday into the weekend.
Broad low pressure and another cold front are expected to approach
slowly from the west early in the new week.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
High pressure remains centered over the western Atlantic, and low
pressure over the Great Lakes will slowly pass to the north tonight.
This will drag a cold front towards the region this evening, but the
cold front itself will not cross through until Thursday. Out ahead
of the front, some mid-level shortwave energy will spawn a secondary
low over the southern Appalachians, and this low will pass through
Delmarva and southern New Jersey this evening.

A hot, humid, and unstable airmass is over the region, with surface
dewpoints well in the 60s throughout, and in the upper 60s to around
70 in southern New Jersey and Delmarva.

This is resulting in upwards of 2000 J/kg of MUCAPE and SBCAPE
across Delmarva and southern New Jersey, and 500-1000 J/kg across
the northern half of New Jersey and into southeast Pennsylvania.
PWATs are generally 1.5-1.7 inches in the southern portions of the
forecast area, but should climb up to around 2 inches this evening.

This sets the stage for a round of potential severe thunderstorms,
as well as locally heavy rain. Based on latest trends, the area of
heaviest rain would affect Delmarva and southeast New Jersey, where
the highest instability and highest dewpoints are. However, latest
Flash Flood Guidance values suggests it would take 2-3" of rain in 1
hour; and 3-4 inches of rain in both 3 hours and 6 hours for Flash
Flooding to occur. Since storm total QPF is generally on the order
of 1-2" (though locally higher amounts are possible), do not think
this will lead to flash flooding, so will not issue a Flash Flood
Watch. Models are also indicating a potential swath of heavy rain
just north of Philadelphia, so it is possible for some urban
flooding this evening.

Convection is possible in northern new Jersey (north of I-195), the
Lehigh Valley, and the southern Poconos, but does not look to be as
organized as the convection down south.

With loss of diurnal heating after sunset, instability drops off
fairly quickly. Heavy rain still possible, but the severe threat
drops off.

Several waves of showers and thunderstorms will affect mainly the
southern half of the forecast area through midnight or so.

Once the precip ends, it remains warm and humid into Thursday
morning. Fog and stratus likely to develop.

Lows tonight in the 60s.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
Surface cold front slowly works it way across the region on
Thursday. However, there does not appear to be much upper level
support with its passage. Although it remains quite warm and humid
ahead of the front, there may not be much energy with which to work
to fire off much convection. Will keep PoPs capped at slight chance
to low end chance.

Going through the day, cooler and dryer air filters into the region
behind the front, but pretty much only for the northern half of the
CWA.

Highs once again in the mid and upper 80s south and east of I-95,
and in the lower 80s north and west.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
Thursday night through Sunday...

High pressure will build in to our north through Friday leading to a
continuing drying of the airmass with a sky that will generally be
mainly clear to partly cloudy. Highs Friday will mostly be in the
low 80s however an E/NE flow around the high will keep it a bit
cooler along the coast and it will also be a bit cooler over the
southern Poconos.

Surface high pressure builds S/E from Ontario/Quebec into New
England through the course of Friday night and Saturday with an
upper level ridge setting up over Ontario. These features should
continue to dominate our weather through Saturday leading to plenty
of sunshine with seasonable temperatures and comfortable humidity
levels. However we will have to keep an eye on a large upper level
low with associated tropical moisture and rainfall over the
southeastern states but at this point forecast models continue to
indicate this should stay suppressed to our south through at least
Saturday.

Saturday night through Sunday, the upper low over the SE opens up
with the upper ridge over the Great Lakes starting to slowly weaken
and shift east...becoming centered just off the coast by late
Sunday. Expect the area should still remain largely protected by the
ridge through with mainly dry weather through the weekend. That
said, latest guidance does bring the moisture over the SE a little
farther north by late Sunday so will maintain the mention of chance
POPs over the Delmarva.

Sunday night through Wednesday...

In the big picture, the weather pattern becomes more unsettled once
again next week as a large upper level trough digs S/E from Canada
towards the northeastern US and also interacts with the upper trough
and tropical moisture over the SE. Depending on exactly how these
features interact, which is currently uncertain, will determine the
more specific details of the forecast in terms of how much rain
falls and when. However expect increasing chances for showers and
thunderstorms by Monday across the area as extensive moisture is
advected northward up the coast in a deep layer southerly flow.
Still many days out but the concern is the moisture will be of
tropical origins with PWATS potentially exceeding 2 inches so any
showers/storms could be heavy.

Showery/stormy weather has a good chance of continuing Monday night
into Tuesday as a frontal zone moving in from the west associated
with the Canadian upper level trough interacts with the extensive
moisture along the east coast. Main question will be how quickly
this moves through and again this will depend, among other things,
on the interaction of the digging Canadian / northern stream upper
trough with the SE CONUS upper trough. If a wave develops along the
front near or just south of the area a more prolonged period of
heavy rainfall will be possible around Tuesday or Wednesday of next
week as opposed to if it sweeps through faster as a more progressive
cold front.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Tonight...SHRA/TSRA with heavy rain this evening, mainly south and
east of KPHL. Conditions down to IFR, possibly lower, in TSRA, which
could last through around 05Z. Fog/stratus developing thereafter,
with conditions falling to IFR or lower.

SW winds around 10 kt, possibly gusting to 20 kt, diminishing to 5
kt or less tonight.

Thursday...Morning fog/stratus gives way to VFR conditions.
Scattered SHRA/TSRA in the afternoon, but confidence is low. West
winds 10 kt or less, becoming NW in the afternoon.

OUTLOOK...

Thursday night...Mainly VFR. Northwest to north wind 5 to 10 knots
becoming NE late at night.

Friday...VFR. Northeast to east wind around 10 knots.

Friday night...Mainly VFR. Northeast to east wind 5 to 10 knots or
less.

Saturday...VFR. East to southeast wind around 10 knots.

Saturday night...Mainly VFR. Northeast to east wind 5 to 10 knots.

Sunday...Mainly VFR. East wind around 10 knots.

Sunday night through Monday...Increasing clouds with showers and
storms possible by Monday along with associated restrictions. SE
winds 5-10 knots.

&&

.MARINE...
SCA in effect for the coastal ocean waters for tonight and into
Thursday afternoon, as southerly winds range from 15-20 kt with 25-
30 kt gusts. Showers and thunderstorms will pass through the waters
tonight, with thunderstorm wind gusts in excess of 34 kt possible,
as well as torrential rainfall.

Winds shift to the W-SW at 10-15 kt late Thursday, and seas subside
to 3-4 feet.

OUTLOOK...

Thursday night through Monday...Wave heights could reach near 5 feet
Saturday night into Sunday as E/NE winds increase with gusts to near
or just over 20 knots. Otherwise, no marine headlines expected.

RIP CURRENTS...

There is a moderate risk for the development of dangerous and life
threatening rip currents through tonight at the New Jersey and
Delaware beaches due to the strong southerly flow.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory until 1 PM EDT Thursday for ANZ450>455.

&&

Synopsis...Fitzsimmons
Near Term...MPS
Short Term...MPS
Long Term...Fitzsimmons
Aviation...Fitzsimmons/MPS
Marine...Fitzsimmons/MPS
Hazardous weather outlook, Jun 5, 2:51 PM EST, 1 hour 5 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
351 PM EDT Wed Jun 5 2019

DEZ001-002-MDZ008-012-015-NJZ001-007>010-012-013-015>023-027-PAZ054-
055-060>062-070-071-101>106-062000-
New Castle-Kent-Cecil-Kent MD-Queen Annes-Sussex-Warren-Morris-
Hunterdon-Somerset-Middlesex-Western Monmouth-Mercer-Salem-
Gloucester-Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic-
Cape May-Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-
Northampton-Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
351 PM EDT Wed Jun 5 2019

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, northeast Maryland, central New Jersey, northern New
Jersey, northwest New Jersey, southern New Jersey, east central
Pennsylvania, northeast Pennsylvania and southeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms will bring locally heavy rainfall through
tonight. There may be some flooding of roadways and areas of poor
drainage, along with minor flooding on some small streams and creeks.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ004-NJZ014-024>026-062000-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
351 PM EDT Wed Jun 5 2019

This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.

.DAY ONE...This afternoon and tonight.

There is a moderate risk for the development of dangerous rip
currents.

Showers and thunderstorms will bring locally heavy rainfall through
tonight. There may be some flooding of roadways and areas of poor
drainage.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ003-MDZ019-020-062000-
Inland Sussex-Talbot-Caroline-
351 PM EDT Wed Jun 5 2019

This Hazardous Weather Outlook is for southern Delaware and
northeast Maryland.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms will bring locally heavy rainfall through
tonight. There may be some flooding of roadways and areas of poor
drainage, along with minor flooding on some small streams and creeks.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-062000-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
351 PM EDT Wed Jun 5 2019

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

MPS

In the hours before

Special weather statement, Jun 5, 3:42 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
442 PM EDT Wed Jun 5 2019

NJZ021>024-052115-
Cumberland-Atlantic-Atlantic Coastal Cape May-Cape May-
442 PM EDT Wed Jun 5 2019

...A SHOWER WILL AFFECT SOUTHWESTERN ATLANTIC...SOUTHEASTERN
CUMBERLAND AND NORTHWESTERN CAPE MAY COUNTIES...

At 441 PM EDT, a shower was located near Fortesque, or 15 miles south
of Millville, moving northeast at 30 mph.

Wind gusts up to 40 mph are possible with this shower.

Locations impacted include...
Millville, Cumberland, Laurel Lake, Woodbine, Sea Isle City, Estell
Manor, Avalon, Mauricetown, Cape May Court House, Belleplain Forest,
Leesburg, Scotch Bonnet, Port Norris, Dividing Creek, Green Creek,
Dennisville, Bricksboro, Goshen, Port Elizabeth and Bivalve.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3902 7500 3914 7509 3922 7528 3942 7486
      3908 7467
TIME...MOT...LOC 2041Z 245DEG 25KT 3918 7514

CMS

The radar

The Dover AFB radar (KDOX), 29 km away, was scanning. The volume nearest the first event began at 20:58 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sussex

When
June 5, 3:56 PM EST
Where
Sussex County, 0.69 mi N of Millsboro
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.590, -75.300

Power lines were reported down near Millsboro. Time of event estimated from radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2019Every state in 2019This day in weather historyWarnings in Delaware, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 829691.